After AF Cardioversion, What are the Options?

August 2, 2016
Payal Kohli, MD

Cardioversion restores sinus rhythm for John Brown, but 3 months later arrhythmia and symptoms return. Your next best strategy?

You met John Brown, 58-years-old, in the ED several months ago where he was given a diagnosis of atrial fibrillation (AF). Comorbidities include hyperlipidemia and hypertension. Initially you pursued a rate control strategy but his symptoms persisted. He underwent cardioversion in an attempt to restore normal sinus rhythm.

After the cardioversion with 1 shock, John had returned normal sinus rhythm and felt great. Unfortunately, 3 months later his AF (and his symptoms) have returned. ECG demonstrates AF at a rate of 78 bpm.

1. What is the next best strategy?

A. Repeat cardioversion

B. Antiarrhythmic medication (ie, flecainide, propafenone, amiodarone)

C. Referral for AF ablation

D. Any of the above

For answer, discussion, and next question, please click here.

 

Answer: D. Any of the above

Any of these is a reasonable next step depending on patient preference. Flecainide, dofetelide, propafenone and IV ibutilide have shown efficacy for pharmacologic cardioversion if no contraindications are present (Class I). AF ablation is also now a preferred option for patients with recurrent symptomatic atrial AF. Earlier ablation is recommended because “AF begets AF” and waiting can decrease procedural success rates. However, the guidelines officially state that patients with paroxysmal AF have to have failed at least one Class I or Class III antiarrhythmic medication (Class I).

2. Which of the following antiarrhythmic medications cannot be safely started in an outpatient setting?

A. Flecainide

B. Propafenone

C. Amiodarone

D. Dofetilide

For answer, discussion, and next question, please click here.

 

Answer: D. Dofetilide

Dofetilide can increase the QT interval and therefore can increase the risk of torsade de pointes. Therefore, it should only be started in the hospital setting with close monitoring of the QT interval.

John is referred for AF ablation. He undergoes transseptal puncture and pulmonary vein isolation with restoration of normal sinus rhythm. His anticoagulation is resumed even though he is in normal sinus rhythm, per guidelines. He presents to your office 1 week after his ablation complaining of fever, chest pain and "heartburn.” His groin site shows a small ecchymotic lesion but no hematoma.

3. Which of the following are possible complications of AF ablation?

A. Endocarditis

B. Cardiac tamponade

C. Atrioesophageal fistula

D. Pulmonary vein stenosis

E. Access site complication

F. All of the above

For answer and discussion, please click here.

 

Answer: F. All of the above.

Although the time course of John’s presentation and his systemic inflammation (fever) suggests either endocarditis or atrioesophageal fistula, all of the above are possible complications of AF ablation. The following are event rates recorded in one analysis at a high-volume center:

 â–º Death 0.15%
 â–º Atrioesophageal fistula 0.04%,
 â–º Tamponade 1.31%,
 â–º Stroke 0.23%,
 â–º TIA 0.71%,
 â–º PV stenosis requiring dilation or surgery 0.29%

Iatrogenic atrial flutters can also occur following AF ablation as a result of scar formation in the atria that can serve as a substrate for the atrial flutter circuit.

To read Part I of this case, please click here.

References:

January CT, Wann L, Alpert JS, et al. 2014 AHA/ACC/HRS Guideline for the Management of Patients With Atrial Fibrillation: Executive Summary: A Report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines and the Heart Rhythm Society. J Am Coll Cardiol. 2014;64:2246-2280. 

Cappato R, Calkins H, Chen SA, et al. Updated worldwide survey on the methods, efficacy, and safety of catheter ablation for human atrial fibrillation.Circ Arrhythm Electrophysiol 2010;3:32–38.

Related Content:

Atrial Fibrillation